Alert archive / Texas / Winter Weather Advisories in 2021
Winter Weather Advisory 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this winter weather advisory at Jan 9, 2021, 2:22 PM CST for 9 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Jan 9, 2021, 6:00 PM CST. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2021, 2:22 PM CST (20:22 UTC)
- In effect from
- Jan 9, 2021, 6:00 PM CST
- Expired
- Jan 10, 2021, 2:23 PM CST
- In force
- 20 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Lea County, NM, Crane County, TX, Culberson County, TX, Loving County, TX, Pecos County, TX, Reagan County, TX, Reeves County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 95 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
041 WWUS44 KMAF 092022 WSWMAF URGENT - WINTER WEATHER MESSAGE National Weather Service Midland/Odessa TX 222 PM CST Sat Jan 9 2021 ...ANOTHER WINTER STORM TO BRING HEAVY SNOW SATURDAY NIGHT AND SUNDAY... A storm system will bring another chance of snow to much of the Permian Basin and southeast New Mexico Saturday night and Sunday. Major impacts are possible along and north of a line from Hobbs to Andrews to Garden City with 4-8 inches of snow possible. Just south of the warning area 1 to 3 inches are possible. NMZ029-033-TXZ045>048-050>053-063-110000- /O.UPG.KMAF.WS.A.0001.210110T0000Z-210111T0000Z/ /O.NEW.KMAF.WS.W.0001.210110T0000Z-210111T0000Z/ Northern Lea County-Central Lea County-Gaines-Dawson-Borden- Scurry-Andrews-Martin-Howard-Mitchell-Glasscock- Including the cities of Tatum, Hobbs, Lovington, Seminole, Lamesa, Andrews, Stanton, Big Spring, and Colorado City 222 PM CST Sat Jan 9 2021 /122 PM MST Sat Jan 9 2021/ ...WINTER STORM WARNING IN EFFECT FROM THIS EVENING THROUGH SUNDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 8 inches. * WHERE...Portions of southeast New Mexico and West Texas. * WHEN...From this evening through Sunday afternoon. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...Expect very icy and snow covered roads, sidewalks, and other exposed surfaces. Dangerous travel conditions are also expected across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. In New Mexico, the latest road conditions can be obtained by calling 800-432-4269. In Texas, the latest road conditions can be obtained by calling 800-452-9292. && $$ TXZ061-062-110000- /O.NEW.KMAF.WS.W.0001.210110T0000Z-210111T0000Z/ Ector-Midland- Including the cities of Odessa and Midland 222 PM CST Sat Jan 9 2021 ...WINTER STORM WARNING IN EFFECT FROM THIS EVENING THROUGH SUNDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations up to 4 inches possible. * WHERE...Ector and Midland Counties. * WHEN...From this evening through Sunday afternoon. * IMPACTS...Expect very icy and snow covered roads, sidewalks, and other exposed surfaces. Dangerous travel conditions are also expected across the area. * ADDITIONAL DETAILS...Expect very icy and snow covered roads, sidewalks, and other exposed surfaces. Dangerous travel conditions are also expected across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 800-452- 9292. && $$ NMZ027-028-034-TXZ060-068>070-270-110000- /O.NEW.KMAF.WW.Y.0002.210110T0000Z-210111T0000Z/ Guadalupe Mountains of Eddy County-Eddy County Plains- Southern Lea County-Winkler-Crane-Upton-Reagan- Guadalupe Mountains Above 7000 Feet- Including the cities of Queen, Artesia, Carlsbad, Eunice, Jal, Kermit, Crane, McCamey, Rankin, and Big Lake 222 PM CST Sat Jan 9 2021 /122 PM MST Sat Jan 9 2021/ ...WINTER WEATHER ADVISORY IN EFFECT FROM THIS EVENING THROUGH SUNDAY AFTERNOON... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County and Eddy County Plains, and Southern Lea County. In Texas, Winkler, Crane, Upton and Reagan Counties, and Guadalupe Mountains Above 7000 Feet. * WHEN...From this evening through Sunday afternoon. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. In New Mexico, the latest road conditions can be obtained by calling 800-432-4269. In Texas, the latest road conditions can be obtained by calling 800-452-9292. && $$ For more information from the National Weather Service visit https://weather.gov/midland
2 follow-up statements
123 WWUS44 KMAF 100939 WSWMAF URGENT - WINTER WEATHER MESSAGE National Weather Service Midland/Odessa TX 339 AM CST Sun Jan 10 2021 ...WINTER STORM IMPACTING AREA WITH HEAVY SNOW TODAY... A storm system will move across the region today bringing with it heavy snow. Major impacts are possible along and north of a line from Hobbs to Andrews to Garden City with an additional 3-6 inches of snow possible. An additional 1 to 3 inches of snow are expected across the Trans Pecos and southern Permian Basin. NMZ029-033-TXZ045>048-050>053-061>063-102145- /O.CON.KMAF.WS.W.0001.000000T0000Z-210111T0000Z/ Northern Lea County-Central Lea County-Gaines-Dawson-Borden- Scurry-Andrews-Martin-Howard-Mitchell-Ector-Midland-Glasscock- Including the cities of Tatum, Hobbs, Lovington, Seminole, Lamesa, Andrews, Stanton, Big Spring, Colorado City, Odessa, and Midland 339 AM CST Sun Jan 10 2021 /239 AM MST Sun Jan 10 2021/ ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...Heavy snow. Additional snow accumulations of 3 to 6 inches. * WHERE...Portions of southeast New Mexico and western Texas. * WHEN...Until 6 PM CST /5 PM MST/ this evening. * IMPACTS...Expect very icy and snow covered roads, sidewalks, and other exposed surfaces. Dangerous travel conditions are also expected across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. In New Mexico, the latest road conditions can be obtained by calling 800-432-4269. In Texas, the latest road conditions can be obtained by calling 800-452-9292. && $$ TXZ059-067-075-273-274-102145- /O.EXA.KMAF.WW.Y.0002.000000T0000Z-210111T0000Z/ Loving-Ward-Pecos-Eastern Culberson County-Reeves County Plains- Including the cities of Mentone, Monahans, Fort Stockton, and Pecos 339 AM CST Sun Jan 10 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Wet snow. Additional snow accumulations of up to two inches. * WHERE...Loving, Ward, Pecos and Eastern Culberson Counties, and Reeves County Plains. * WHEN...Until 6 PM CST this evening. * IMPACTS...Expect snow covered roads, sidewalks, and other exposed surfaces. Hazardous travel conditions are also expected across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 800-452- 9292. && $$ NMZ027-028-034-TXZ060-068>070-270-102145- /O.CON.KMAF.WW.Y.0002.000000T0000Z-210111T0000Z/ Guadalupe Mountains of Eddy County-Eddy County Plains- Southern Lea County-Winkler-Crane-Upton-Reagan- Guadalupe Mountains Above 7000 Feet- Including the cities of Queen, Artesia, Carlsbad, Eunice, Jal, Kermit, Crane, McCamey, Rankin, and Big Lake 339 AM CST Sun Jan 10 2021 /239 AM MST Sun Jan 10 2021/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...Snow. Additional snow accumulations of 1 to 3 inches. * WHERE...In New Mexico, Eddy County Plains and Guadalupe Mountains of Eddy County, and Southern Lea County. In Texas, Crane, Upton, Winkler and Reagan Counties, and Guadalupe Mountains Above 7000 Feet. * WHEN...Until 6 PM CST /5 PM MST/ this evening. * IMPACTS...Expect snow covered roads, sidewalks, and other exposed surfaces. Hazardous travel conditions are also expected across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. In New Mexico, the latest road conditions can be obtained by calling 800-432-4269. In Texas, the latest road conditions can be obtained by calling 800-452-9292. && $$ For more information from the National Weather Service visit https://weather.gov/midland
484 WWUS44 KMAF 102023 WSWMAF URGENT - WINTER WEATHER MESSAGE National Weather Service Midland/Odessa TX 223 PM CST Sun Jan 10 2021 ...WINTER STORM WARNING & WINTER WEATHER ADVISORY ARE CANCELLED... The heaviest snow has moved out of the area but lingering flurries are possible for the eastern Permian Basin through this afternoon. No more heavy snow is anticipated from this storm. NMZ029-033-TXZ045>048-050>053-061>063-102130- /O.CAN.KMAF.WS.W.0001.000000T0000Z-210111T0000Z/ Northern Lea County-Central Lea County-Gaines-Dawson-Borden- Scurry-Andrews-Martin-Howard-Mitchell-Ector-Midland-Glasscock- 223 PM CST Sun Jan 10 2021 /123 PM MST Sun Jan 10 2021/ ...WINTER STORM WARNING IS CANCELLED... Heavy snow has moved eastward out of warning area, but light snowfall may linger this afternoon. $$ NMZ027-028-034-TXZ059-060-067>070-075-270-273-274-102130- /O.CAN.KMAF.WW.Y.0002.000000T0000Z-210111T0000Z/ Guadalupe Mountains of Eddy County-Eddy County Plains- Southern Lea County-Loving-Winkler-Ward-Crane-Upton-Reagan-Pecos- Guadalupe Mountains Above 7000 Feet-Eastern Culberson County- Reeves County Plains- 223 PM CST Sun Jan 10 2021 /123 PM MST Sun Jan 10 2021/ ...WINTER WEATHER ADVISORY IS CANCELLED... Snow has moved eastward out of advisory area, no other snowfall is anticipated for this storm. $$ For more information from the National Weather Service visit https://weather.gov/midland
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this winter weather advisory went out at Jan 9, 11:14 AM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Jan 9, 11:14 AM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1114 AM CST Sat Jan 9 2021
.DISCUSSION...
See 18Z Aviation discussion below.
&&
.AVIATION...
Expect little, if any, improvement in cigs/visibility this
afternoon, as ESE sfc flow is keeping stratus/fog banked up
against the higher terrain. Cigs/visbys will crater to LIFR or so
after 00Z as the upper trough arrives, w/SN likely KCNM/KHOB/KMAF.
We've left out a mention other terminals for now. Conditions may
improve slightly by the end of the forecast period...to perhaps
IFR at best.
&&
PREV DISCUSSION... /issued 405 AM CST Sat Jan 9 2021/
DISCUSSION...
.Winter Storm Set To Impact the Region Tonight Into Sunday...
Before we get to the winter storm, we've got other issue to talk
about. Areas of freezing fog have developed this morning across much
of the area as moistures shoves west into the cold airmass in place.
Temperatures have remained steady in the mid 20's much of the night
where fog is present so have issued a Freezing Fog Advisory
through much of the morning. Slick spots on area bridges and
overpasses will be the main concern. We will monitor observations
and update as needed. This fog should dissipate around 10-11am
with temperatures warming above freezing by then, but low clouds
will stick around all day.
Surface ridging in place will shift east today allowing winds to
turn southeasterly. This will only recycle cold air across TX and
with low clouds in place, make for a chilly afternoon. Have undercut
guidance significantly with high temperatures mostly in the 30's/low
40's today.
Our developing snowstorm currently near the Four Corners will
continue to slide southeast toward the area tonight. Increasing lift
and large scale ascent will spread across the region overnight as
the upper low deepens and approaches SE NM and W TX. Light
precipitation will develop first across NM before spreading east and
south by early Sunday morning. Precipitation looks to start off all
snow across northern Lea County and portions of the northern Permian
Basin. Rain will mix with snow further south, but quickly change to
snow all the way to the I-20 corridor by sunrise Sunday. Latest 00Z
model runs have come in further south with the track of the upper
low. Because of this, strong lift in the DGZ along now looks to be
across the northern half of the Permian Basin. Heavier snow totals
therefore have shifted slightly south from the previous forecast.
The heaviest snow still looks to fall from Seminole to Snyder with a
solid 4-6 inches. We could even see close to 8 inches from Gail to
Snyder where heavier banding may set up. Further south across the
central Permian Basin (Hobbs to Odessa to Garden City) look for 2-4
inches. Snow could fall heavy enough to cause significant impacts on
roads in these areas by sunrise Sunday. Due to the track further
south, have expanded the Winter Storm Watch for a few more counties.
The day shift will make the final decision on warnings and
advisories today. There will be a sharp gradient on the south side
of the snow with the southern Permian Basin likely seeing only
around and inch. No significant impacts are expected with maybe a
dusting of snow down to the I-10 corridor. Snow will end from
west to east Sunday afternoon and evening with surface ridging and
very cold temperatures settling in. Temperatures will fall into
at least the teens for areas with significant snow on the ground
by Monday morning.
We may not see much of a warmup until midweek when temperatures edge
back to normal. Once past this weekend, the forecast looks dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 29 34 19 42 / 80 90 0 0
Carlsbad 28 36 19 45 / 60 60 0 0
Dryden 36 49 28 51 / 30 40 0 0
Fort Stockton 31 34 24 44 / 30 60 0 0
Guadalupe Pass 26 33 22 40 / 30 30 0 0
Hobbs 27 31 15 42 / 90 70 0 0
Marfa 23 37 15 43 / 20 20 0 0
Midland Intl Airport 30 32 21 43 / 70 90 0 0
Odessa 29 33 21 44 / 70 90 0 0
Wink 29 36 20 47 / 60 70 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Freezing Fog Advisory until 2 PM MST this afternoon for Central
Lea County-Eddy County Plains-Guadalupe Mountains of Eddy
County-Northern Lea County-Southern Lea County.
Winter Storm Watch from 5 PM MST this afternoon through Sunday
afternoon for Central Lea County-Northern Lea County.
TX...Freezing Fog Advisory until 3 PM CST /2 PM MST/ this afternoon
for Andrews-Borden-Crane-Davis Mountains Foothills-Dawson-
Eastern Culberson County-Ector-Gaines-Glasscock-Guadalupe
and Delaware Mountains-Howard-Loving-Martin-Midland-
Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-Upton-Van
Horn and Highway 54 Corridor-Ward-Winkler.
Winter Storm Watch from 6 PM CST this evening through Sunday
afternoon for Andrews-Borden-Dawson-Gaines-Glasscock-Howard-
Martin-Mitchell-Scurry.
&&
44/87/44Hazardous weather outlook, Jan 9, 1:43 PM CST, 39 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 143 PM CST Sat Jan 9 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-101945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 143 PM CST Sat Jan 9 2021 /1243 PM MST Sat Jan 9 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A Freezing Fog Advisory is in effect this afternoon for Southeast New Mexico and portions of West Texas. A Winter Storm Warning is in effect tonight for portions of West Texas east of the Pecos River, and Southeast New Mexico. A Winter Weather Advisory is in effect tonight for portions of West Texas east of the Pecos River, and Southeast New Mexico. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Storm Warning is in effect Sunday for portions of West Texas east of the Pecos River, and Southeast New Mexico. A Winter Weather Advisory is in effect Sunday for portions of West Texas east of the Pecos River, and Southeast New Mexico. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 3:40 AM CST | Freezing Fog Advisory | MAF | Andrews, Borden, Brewster, Crane, Culberson, Dawson and 16 more | 6 hr |
| Jan 9, 10:04 AM CST | Freezing Fog Advisory | MAF | Andrews, Borden, Brewster, Crane, Culberson, Dawson and 16 more | 8 hr |
| Jan 9, 2:22 PM CST | Winter Storm Warning | MAF | Andrews, Borden, Dawson, Ector, Gaines, Glasscock and 5 more | 24 hr |
Nearby
Winter Weather Advisories in Texas, 2021Winter Weather Advisories in New Mexico, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.